Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 1987, Volume 55, Issue 2

A Discrete Choice Model for Ordered Alternatives<409:ADCMFO>2.0.CO;2-I
p. 409-424

Kenneth A. Small

A generalization of the multinomial logit (MNL) model is developed in which discrete alternatives are ordered so as to induce stochastic correlation among alternatives in close proximity. It is designed for situations where the alternatives are ordered, but is more flexible than previous ordered models. The model belongs to the Generalized Extreme Value class introduced by McFadden,and is therefore consistent with random utility maximization. A straightforward extension can handle cases where observations have been selected on the basis of a truncated choice set. A two-stage procedure using MNL computer software provides a specification test for MNL against either of these alternative models. The models' properties are investigated through two empirical applications whose rather unsatisfactory results are very briefly described.

Log In To View Full Content